Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Duluth, MN

July 22, 2017Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 22, 2017, 7:55 PM CDT for Sawyer County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 7:55 PM CDT (00:55 UTC)
Expired
Jul 22, 2017, 8:30 PM CDT
In force
35 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:35 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 6:35 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 PM CDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM CDT Sat Jul 22 2017

This afternoon we are watching the cumulus field over northern
Minnesota very carefully, as the airmass is increasingly unstable
with deep layer shear values approaching 40 knots. We have had
some echoes over Koochiching and Itasca county as some updrafts
have tried to get going, but these have not lasted long and it
seems we may need to wait until the colder temperatures associated
with the potent upper low over southern Manitoba moves a little
closer in the next few hours. Am expecting an active evening over
the forecast area once storms can initiate though, with CAPE
values now approaching 1500j/kg, and only forecast to continue to
increase into the evening hours. Expect initiation sometime in the
next 1-3 hours and our main threat to be large hail and damaging
winds. After the storms move through this evening a cooler and
drier airmass will move in, and expect temperatures to fall into
the 50s nearly everywhere. This cooler airmass will keep us cooler
for Sunday with some lingering showers during the afternoon hours.
Highs on Sunday will only get into the low to mid 70s, with cooler
conditions near Lake Superior.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM CDT Sat Jul 22 2017

The early part of the extended period will be affected by another
round of strong to possibly severe thunderstorms. A cold front
will move through the region as a shortwave moves through southern
canada Tuesday morning through early Wednesday morning. Ahead of
the front as indicated by the previous shift, a strong push into
the forecast area of high theta-e values along with an increase in
PWATs. Showers and strong thunderstorms will spread west to east
Tuesday with possible severe storms Tuesday afternoon and evening.
SPC has all of the forecast area in a 15% chance for severe
weather on Tuesday.

After the front passes, high pressure will build into the region
on Wednesday and keep the area rain free through the weekend. The
only chance for any precipitation will be late Sunday as a
shortwave moves through the region. High temperatures will be
near their normals levels in the upper 70s to the lower 80s with
60s along Lake Superior.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 635 PM CDT Sat Jul 22 2017

A strong upper level shortwave was located along the common border
of Minnesota, Manitoba, and northwest Ontario this evening. This
feature will continue to move east-southeast tonight toward the
Upper Peninsula by 12Z. A low level trough was located ahead of
this shortwave and these features will produce stronger
thunderstorms through the evening hours as they move through the
Northland. Additional showers and a few thunderstorms were
occurring under and just ahead of the upper wave over northwest
Minnesota. The showers/storms will continue for a few more hours
but will then end overnight for most areas. There is a chance for
MVFR or even IFR ceilings as the colder air moves south over the
region and we do have a mention in some of the TAFS for that...and
may have to expand. Patchy fog will be possible as well later
tonight. Conditions will improve to VFR during the day Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  69  51  75 /  40  20   0   0
INL  55  76  53  80 /  40  10   0   0
BRD  59  75  54  78 /  10  10   0   0
HYR  57  70  51  77 /  40  10   0   0
ASX  55  67  50  76 /  30  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...Stewart
AVIATION...Melde
Hazardous weather outlook, Jul 22, 2:50 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
250 PM CDT Sat Jul 22 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
250 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are possible across the Northland this
afternoon and evening, as an upper level system moves across the
region. Locations most likely to get severe storms are along and
east of a line from International Falls through Hinckley. Large
hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms late Monday night through
Wednesday morning. Some of the storms may be strong to severe,
especially Tuesday afternoon and evening. There is a slight chance
of thunderstorms Thursday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon or evening

LSZ121-140>148-231145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
250 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms over western Lake Superior late
this afternoon and evening. Some of the storms may be strong to
severe with large hail, gusty winds, frequent cloud-to-water
lightning, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms may linger into Sunday morning. Occasional
cloud-to-water lightning and brief gusty winds are the main
threats.

Thunderstorms return to the forecast Monday night through
Wednesday morning. Some of the storms may be strong or severe,
especially Tuesday afternoon and evening.

Stewart/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 22, 6:26 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
626 PM CDT SAT JUL 22 2017

WIZ009-230000-
Price-
626 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PRICE COUNTY...

At 625 PM CDT, a strong thunderstorm was near Phillips, or 22 miles
south of Park Falls, moving southeast at 30 mph.

Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Phillips, Ogema, Prentice, Wilson Lake Near Phillips, and Cranberry
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4559 9057 4572 9047 4563 9007 4541 9023
TIME...MOT...LOC 2325Z 295DEG 25KT 4561 9045

LE
Special weather statement, Jul 22, 6:29 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
629 PM CDT SAT JUL 22 2017

MNZ020-021-222345-
Southern Cook/North Shore-Southern Lake/North Shore-
629 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOK AND EAST
CENTRAL LAKE COUNTIES...

At 628 PM CDT, a strong thunderstorm was near Little Marais, or 25
miles northeast of Split Rock Lighthouse State Park, moving east at
35 mph.

Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Little Marais, Taconite Harbor, and George Manitou State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4737 9109 4742 9123 4759 9115 4755 9080
TIME...MOT...LOC 2328Z 288DEG 28KT 4749 9109

LE
Local storm report, Jul 22, 6:30 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
630 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 W PHILLIPS            45.69N 90.58W
07/22/2017  E0.50 INCH       PRICE              WI   TRAINED SPOTTER

&&
Special weather statement, Jul 22, 6:57 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
657 PM CDT SAT JUL 22 2017

WIZ009-230015-
Price-
657 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...

At 657 PM CDT, a strong thunderstorm was near Prentice, or 29 miles
north of Medford, moving southeast at 25 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Spirit, Brantwood, and Clifford.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4552 9026 4562 9017 4559 9004 4539 9005
TIME...MOT...LOC 2357Z 301DEG 22KT 4554 9016

Melde
Special weather statement, Jul 22, 7:16 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
716 PM CDT SAT JUL 22 2017

WIZ003-008-230045-
Ashland-Sawyer-
716 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND AND
NORTHERN SAWYER COUNTIES...

At 716 PM CDT, a strong thunderstorm was near Round Lake, or 7 miles
north of Chippewa Flowage, moving east at 25 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Chippewa Flowage, Round Lake, Winter, New Post, Spider Lake In Sawyer
County, Blaisdell Lake, Moose Lake Sawyer County, Teal Lake, and
Ghost Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4602 9136 4612 9125 4603 9079 4579 9094
TIME...MOT...LOC 0016Z 290DEG 24KT 4604 9124

Melde
Special weather statement, Jul 22, 7:45 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
745 PM CDT SAT JUL 22 2017

WIZ008-230115-
Sawyer-
745 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAWYER COUNTY...

At 745 PM CDT, a strong thunderstorm was near Chippewa Flowage,
moving southeast at 25 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Chippewa Flowage, Winter, New Post, Loretta, and Chippewa Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4593 9124 4600 9106 4587 9071 4570 9095
TIME...MOT...LOC 0045Z 306DEG 21KT 4593 9109

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:02 PM CDTSpecial Weather StatementDLH28 min
Jul 22, 7:16 PM CDTSpecial Weather StatementDLHSawyer29 min
Jul 22, 7:45 PM CDTSpecial Weather StatementDLHSawyer30 min
Jul 22, 8:27 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer33 min
Jul 22, 8:52 PM CDTSpecial Weather StatementDLHSawyer38 min
Jul 22, 8:56 PM CDTSpecial Weather StatementDLHPrice49 min
Jul 22, 9:08 PM CDTSpecial Weather StatementDLHAshland37 min
Jul 22, 9:33 PM CDTSpecial Weather StatementDLHSawyer27 min
Jul 22, 9:35 PM CDTSpecial Weather StatementDLHAshland25 min
Jul 22, 10:03 PM CDTSpecial Weather StatementDLHIron12 min
Jul 22, 10:20 PM CDTSpecial Weather StatementDLHIron25 min
Jul 22, 10:52 PM CDTSpecial Weather StatementDLHIron38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.